April 19-25 2021
Cases of thrombosis after vaccination with AstraZeneca
Vaccination is our main weapon against COVID-19. Since December 2020, 4 vaccines have been approved by the European Medicines Agency: 2 mRNA vaccines (Pfizer-BioNtech and Moderna) and two adenovirus vaccines (AstraZeneca and Janssen). By the 7th April 2021, more than 82 million doses had been administered in Europe.
In numerous countries, health workers who are in direct contact with patients infected by COVID-19 have been prioritised for vaccination, in the main with AstraZeneca. Out of the 25 million people vaccinated with AstraZeneca, there have been 86 cases of thrombosis, leading to 18 deaths. A thrombosis or thrombotic accident is the formation of a blood clot in a vein or artery, caused by an autoimmune platelet aggregation reaction (thrombocytes). A blood clot inhibits blood flow and can occur in various veins or arteries. It can be fatal depending on the region where it occurs (e.g., pulmonary embolism or strokes). The cases of thrombosis which occurred after injection of the AstraZeneca vaccination have been analysed by two independent laboratories to establish whether there was a link between the thrombotic accidents and the vaccination.
The first study was carried out on 11 German and Austrian patients (9 of whom were women), aged between 22 and 49, who had suffered one or several thrombotic events 5 to 16 days after injection: cerebral venous thrombosis, visceral venous thrombosis, pulmonary embolism or other thrombosis. In total, 6 of these 11 patients died, one from an intracranial hemorrhage. In order to investigate the origin of these thromboses, the scientists carried out immunological tests (ELISA) on the serum of these patients to see if there was any evidence of autoantibodies (antibodies that target a person’s own tissues or organs). The thromboses seem to have been due to the production of antibodies targeting a platelet factor. These compounds are involved in the formation of clots responsible for strokes and they cause a fall in the number of platelets (thrombocytopenia). All 11 patients had thrombocytopenia and a high level of autoantibodies. Cases of thrombosis of this type have already been observed after viral or bacterial infections. Adenoviruses (the vectors used in this vaccine) are also known to bind to platelets. However, the minute amount of vaccine administered does not seem to satisfactorily explain thrombotic accidents occurring some time after injection.
The second study was carried out on 5 patients admitted to Oslo hospital (4 of them women), all professional health workers and aged between 32 and 55, who had suffered several thrombotic events in unusual areas in the 7-10 days following injection with the AstraZeneca vaccine. Four of these patients had had a major cerebral hemorrhage from which 3 died. As in the first study, scientists carried out ELISA tests on the serum of patients in order to quantify the volume of autoantibodies directed against a platelet factor, responsible for the formation of blood clots. All these patients had, as in the first group, thrombocytopenia and abnormally high levels of autoantibodies.
These two studies analysed cases of thrombosis occurring one to two weeks after vaccination with AstraZeneca in subjects aged between 22 and 49 years old. A link was established between the thrombotic events and the immune systems of the patients (presence of autoantibodies targeting a platelet factor). This type of side effect also seems to involve the Janssen vaccine, which also uses an adenovirus. Although very rare, these cases of thrombosis after vaccination are a new phenomenom, which apparently affect young people in good health, with disastrous consequences. The frequency of this type of complication remains to be precisely determined, and there will need to be a risk-benefit evaluation of these vaccines.